Alert archive / Montana / Winter Storm Watches in 2012

Winter Storm Watch 3, NWS Missoula, MT

February 23, 20127 counties in Montana; Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this winter storm watch at Feb 23, 2012, 2:11 PM MST for 7 counties in Montana; Idaho County, Lemhi County, Idaho. It took effect at Feb 24, 2012, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 23, 2012, 2:11 PM MST (21:11 UTC)
In effect from
Feb 24, 2012, 11:00 PM MST
Expired
Feb 24, 2012, 2:18 PM MST
In force
Issued by
NWS Missoula, MT

Counties Idaho County, ID, Lemhi County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WWUS45 KMSO 232111
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MST THU FEB 23 2012

...HEAVY MOUNTAIN SNOWFALL ACROSS NORTHERN ROCKIES FOR UPCOMING
WEEKEND...

IDZ006-010-MTZ006-241200-
/O.NEW.KMSO.WS.A.0003.120225T0600Z-120226T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
211 PM MST THU FEB 23 2012 /111 PM PST THU FEB 23 2012/

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY MORNING FOR LOLO PASS AND LOST TRAIL PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH FOR LOLO PASS AND LOST TRAIL PASS...WHICH IS IN
EFFECT FROM FRIDAY EVENING THROUGH SUNDAY MORNING. 

* IMPACTS/TIMING: SNOW...HEAVY AT TIMES...WILL EXIST OVER LOLO AND
  LOST TRAIL PASSES LATE FRIDAY NIGHT THROUGH SUNDAY MORNING.
  HAZARDOUS TRAVEL DUE TO ICE AND SNOW ACCUMULATION IS ANTICIPATED
  DURING THIS TIME.

* SNOW ACCUMULATIONS: 10 TO 20 INCHES TOTAL.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 LOST TRAIL PASS TO 
  GIBBONSVILLE...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MTZ002-241200-
/O.NEW.KMSO.WS.A.0003.120225T0600Z-120226T1800Z/
WEST GLACIER REGION-
211 PM MST THU FEB 23 2012

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY MORNING FOR MARIAS PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH FOR MARIAS PASS...WHICH IS IN EFFECT FROM FRIDAY
EVENING THROUGH SUNDAY MORNING. 

* IMPACTS/TIMING: SNOW...HEAVY AT TIMES...WILL EXIST OVER MARIAS
  PASS LATE FRIDAY NIGHT THROUGH SUNDAY MORNING. HAZARDOUS TRAVEL
  DUE TO ICE AND SNOW ACCUMULATION IS ANTICIPATED DURING THIS
  TIME.

* SNOW ACCUMULATIONS: 10 TO 20 INCHES TOTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MTZ004-241200-
/O.NEW.KMSO.WS.A.0003.120225T0600Z-120226T1800Z/
LOWER CLARK FORK REGION-
211 PM MST THU FEB 23 2012

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY MORNING FOR I-90 LOOKOUT PASS TO HAUGAN...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH FOR I-90 LOOKOUT PASS TO HAUGAN...WHICH IS IN EFFECT
FROM FRIDAY EVENING THROUGH SUNDAY MORNING. 

* IMPACTS/TIMING: SNOW...HEAVY AT TIMES...WILL EXIST OVER LOOKOUT
  PASS LATE FRIDAY NIGHT THROUGH SUNDAY MORNING. HAZARDOUS TRAVEL
  DUE TO ICE AND SNOW ACCUMULATION IS ANTICIPATED DURING THIS TIME.

* SNOW ACCUMULATIONS: 10 TO 20 INCHES TOTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
868 
WWUS45 KMSO 241049
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
349 AM MST FRI FEB 24 2012

...HEAVY MOUNTAIN SNOWFALL ACROSS NORTHERN ROCKIES FOR UPCOMING
WEEKEND...

IDZ006-010-MTZ006-242200-
/O.CON.KMSO.WS.A.0003.120225T0600Z-120226T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
349 AM MST FRI FEB 24 2012 /249 AM PST FRI FEB 24 2012/

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY MORNING FOR LOLO PASS AND LOST TRAIL PASS...

A WINTER STORM WATCH FOR LOLO PASS AND LOST TRAIL PASS REMAINS IN
EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING. 

* IMPACTS/TIMING: SNOW...HEAVY AT TIMES...WILL FORM OVER LOLO AND
  LOST TRAIL PASSES TONIGHT AND LAST THROUGH SUNDAY MORNING.
  HAZARDOUS TRAVEL DUE TO ICE AND SNOW ACCUMULATION IS ANTICIPATED
  DURING THIS TIME. IN ADDITION...GUSTY WEST WINDS ARE EXPECTED
  BEGINNING SATURDAY MORNING WHICH WILL CAUSE PERIODS OF LOW
  VISIBILITY IN BLOWING SNOW.

* SNOW ACCUMULATIONS: 10 TO 15 INCHES TOTAL.

* WIND: WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 LOST TRAIL PASS TO 
  GIBBONSVILLE...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MTZ002-242200-
/O.CON.KMSO.WS.A.0003.120225T0600Z-120226T1800Z/
WEST GLACIER REGION-
349 AM MST FRI FEB 24 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY MORNING FOR MARIAS PASS...

A WINTER STORM WATCH FOR MARIAS PASS REMAINS IN EFFECT FROM THIS
EVENING THROUGH SUNDAY MORNING. 

* IMPACTS/TIMING: SNOW...HEAVY AT TIMES...WILL FORM OVER MARIAS
  PASS TONIGHT AND LAST THROUGH SUNDAY MORNING. HAZARDOUS TRAVEL
  DUE TO ICE AND SNOW ACCUMULATION IS ANTICIPATED DURING THIS
  TIME. IN ADDITION...GUSTY WEST WINDS ARE EXPECTED BEGINNING
  SATURDAY MORNING WHICH WILL CAUSE PERIODS OF LOW VISIBILITY IN
  BLOWING SNOW.

* SNOW ACCUMULATIONS: 10 TO 15 INCHES TOTAL.

* WIND: WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MTZ004-242200-
/O.CON.KMSO.WS.A.0003.120225T0600Z-120226T1800Z/
LOWER CLARK FORK REGION-
349 AM MST FRI FEB 24 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY MORNING FOR I-90 LOOKOUT PASS TO HAUGAN...

A WINTER STORM WATCH FOR I-90 LOOKOUT PASS TO HAUGAN REMAINS IN
EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING. 

* IMPACTS/TIMING: SNOW...HEAVY AT TIMES...WILL FORM OVER LOOKOUT
  PASS TONIGHT AND LAST THROUGH SUNDAY MORNING. HAZARDOUS TRAVEL
  DUE TO ICE AND SNOW ACCUMULATION IS ANTICIPATED DURING THIS
  TIME. IN ADDITION...GUSTY WEST WINDS ARE EXPECTED BEGINNING
  SATURDAY MORNING WHICH WILL CAUSE PERIODS OF LOW VISIBILITY.

* SNOW ACCUMULATIONS: 10 TO 15 INCHES TOTAL.

* WIND: WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
257 
WWUS45 KMSO 242118
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MST FRI FEB 24 2012

...HEAVY MOUNTAIN SNOWFALL ACROSS NORTHERN ROCKIES THROUGH THIS
WEEKEND...

IDZ006-010-MTZ006-250600-
/O.UPG.KMSO.WS.A.0003.120225T0600Z-120226T1800Z/
/O.NEW.KMSO.WS.W.0003.120225T0900Z-120226T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
218 PM MST FRI FEB 24 2012 /118 PM PST FRI FEB 24 2012/

...WINTER STORM WARNING IN EFFECT FROM 2 AM MST /1 AM PST/
SATURDAY TO 11 AM MST /10 AM PST/ SUNDAY FOR LOLO PASS AND LOST
TRAIL PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW FOR LOLO PASS AND LOST
TRAIL PASS...WHICH IS IN EFFECT FROM 2 AM MST /1 AM PST/ SATURDAY
TO 11 AM MST /10 AM PST/ SUNDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* IMPACTS/TIMING: HEAVY SNOW AND WIND WILL BE PRESENT OVER LOLO
  AND LOST TRAIL PASSES TONIGHT THROUGH SUNDAY MORNING. SNOW
  ACCUMULATION...BLOWING SNOW...AND OCCASIONAL LOW VISIBILITY WILL
  CREATE HAZARDOUS TRAVEL CONDITIONS DURING THIS TIME.

* SNOW ACCUMULATIONS: 10 TO 15 INCHES TOTAL.

* WIND: WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 LOST TRAIL PASS TO 
  GIBBONSVILLE...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ002-250600-
/O.UPG.KMSO.WS.A.0003.120225T0600Z-120226T1800Z/
/O.NEW.KMSO.WS.W.0003.120225T1200Z-120226T1800Z/
WEST GLACIER REGION-
218 PM MST FRI FEB 24 2012

...WINTER STORM WARNING IN EFFECT FROM 5 AM SATURDAY TO 11 AM MST
SUNDAY FOR MARIAS PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW FOR MARIAS PASS...WHICH
IS IN EFFECT FROM 5 AM SATURDAY TO 11 AM MST SUNDAY. THE WINTER
STORM WATCH IS NO LONGER IN EFFECT.

* IMPACTS/TIMING: HEAVY SNOW AND WIND WILL BE PRESENT OVER MARIAS
  PASS TONIGHT THROUGH SUNDAY MORNING. SNOW ACCUMULATION...BLOWING
  SNOW...AND OCCASIONAL LOW VISIBILITY WILL CREATE HAZARDOUS
  TRAVEL CONDITIONS DURING THIS TIME.

* SNOW ACCUMULATIONS: 10 TO 15 INCHES TOTAL.

* WIND: WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ004-250600-
/O.UPG.KMSO.WS.A.0003.120225T0600Z-120226T1800Z/
/O.NEW.KMSO.WS.W.0003.120225T0600Z-120226T1800Z/
LOWER CLARK FORK REGION-
218 PM MST FRI FEB 24 2012

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
11 AM MST SUNDAY FOR I-90 LOOKOUT PASS TO HAUGAN...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR FOR SNOW AND BLOWING SNOW FOR I-90 LOOKOUT PASS
TO HAUGAN...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: HEAVY SNOW AND WIND WILL BE PRESENT OVER LOOKOUT
  PASS TONIGHT THROUGH SUNDAY MORNING. SNOW ACCUMULATION...BLOWING
  SNOW...AND OCCASIONAL LOW VISIBILITY WILL CREATE HAZARDOUS
  TRAVEL CONDITIONS DURING THIS TIME.

* SNOW ACCUMULATIONS: 10 TO 15 INCHES TOTAL.

* WIND: WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE.  THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ001-250600-
/O.NEW.KMSO.WW.Y.0018.120225T0900Z-120225T1900Z/
KOOTENAI/CABINET REGION-
218 PM MST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO NOON MST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 2 AM TO NOON MST SATURDAY.

* IMPACTS/TIMING: PERIODS OF SNOW AND BLOWING SNOW WILL RESULT IN
  LOW VISIBILITY AND HAZARDOUS TRAVEL CONDITIONS LATE TONIGHT
  THROUGH SATURDAY MORNING.

* SNOW ACCUMULATIONS: 2 TO 4 INCHES.

* WIND: SOUTHWEST 15 TO 25 MPH...GUSTING TO 35 MPH.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING
SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

&&

$$

IDZ005-007-008-250600-
/O.NEW.KMSO.WW.Y.0018.120225T0900Z-120225T1900Z/
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-
118 PM PST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 11 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 1 AM TO 11 AM PST SATURDAY. 

* IMPACTS/TIMING: PERIODS OF SNOW AND BLOWING SNOW WILL RESULT IN
  LOW VISIBILITY AND HAZARDOUS TRAVEL CONDITIONS LATE TONIGHT
  THROUGH SATURDAY MORNING.

* SNOW ACCUMULATIONS: 1 TO 2 INCHES ON CAMAS PRAIRIE...2 TO 4
  INCHES OVER WHITE BIRD AND GREER GRADES.

* WIND: SOUTHWEST 15 TO 25 MPH...GUSTING TO 35 MPH. GUSTS TO 45
  MPH AT TIMES NEAR GRANGEVILLE.

* LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO 
  HEADQUARTERS...PIERCE...CAMAS PRAIRIE...GRANGEVILLE AND 
  VICINITY...GREER GRADE...HIGHWAY 95 SLATE CREEK TO RIGGINS... 
  WHITE BIRD GRADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING
SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

&&

$$

MTZ003-005-043-250600-
/O.NEW.KMSO.WW.Y.0018.120225T1200Z-120225T1900Z/
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
218 PM MST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO NOON MST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 5 AM TO NOON MST SATURDAY.

* IMPACTS/TIMING: PERIODS OF SNOW AND BLOWING SNOW WILL RESULT IN
  LOW VISIBILITY AND HAZARDOUS TRAVEL CONDITIONS SATURDAY MORNING.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES.

* WIND: 15 TO 25 MPH...GUSTING 35 MPH.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON...BITTERROOT VALLEY...MISSOULA...
  HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO 
  CONDON...I- 90 EAST MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING
SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Feb 23, 3:53 AM MST, 10 hours 18 minutes earlier.

Area forecast discussion, Feb 23, 3:53 AM MST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
353 AM MST THU FEB 23 2012

.DISCUSSION...MOIST NORTHWEST FLOW WILL CONTINUE...AS WILL THE
SCATTERED SNOW SHOWERS. THE SHOWERS WILL BE LIMITED OVER MUCH OF
LINCOLN COUNTY IN FAR NORTHWEST MONTANA...BUT ELSEWHERE THERE WILL
BE ENOUGH INSTABILITY AND MOISTURE FOR SHOWER PRODUCTION THROUGH
THE DAY. THE MAIN IMPACT CONCERN HOWEVER...IS THROUGH THIS
MORNING'S COMMUTE...AND THIS MAINLY FROM SNOW AND ICE DEPOSITED ON
ROADS THROUGH LAST EVENING.

THE NEXT WEATHER PRODUCER...EXPECTED LATE FRIDAY NIGHT THEN
THROUGH THE WEEKEND...IS LOOKING PRETTY INTERESTING. WARMING IS
EXPECTED FRIDAY AND FRIDAY NIGHT AS A WARM FRONT MOVES OVERHEAD.
BELIEVE THIS FEATURE WILL PROVIDE MOUNTAIN SNOW AND VALLEY RAIN
MAINLY TO NORTHWEST MONTANA AND THE IDAHO PANHANDLE. THE MORE
WIDESPREAD PRECIPITATION EVENT IS WITH THE TRAILING COLD FRONT
EARLY SATURDAY. THIS FEATURE COULD PRODUCE SOME INTENSE SNOW SHOWERS
BUT WILL NOT HAVE NEARLY THE WIND PUNCH AS WEDNESDAY'S FRONT. THE
WINDS ALOFT ARE MUCH WEAKER. THE AIR MASS WILL THEN REMAIN QUITE
UNSTABLE THROUGH SUNDAY AND EVEN MONDAY...SO EXPECT SNOW SHOWERS
TO BE SLOW TO WANE.

CONFIDENCE IS FAIRLY HIGH IN THE TIMING DESCRIBED ABOVE...AND
MODERATE AS TO THE IMPACTS (SNOW AMOUNTS AND WINDS). RIGHT NOW
THIS LOOKS LIKE A POTENTIAL ADVISORY-TYPE EVENT WITH POTENTIAL FOR
WIDESPREAD TRAVEL IMPACTS SATURDAY THROUGH MONDAY. HOWEVER...IT
DOES NOT APPEAR TO BE A MAJOR WINTER STORM.

CONFIDENCE IS MODERATE TO HIGH THE PATTERN WILL STAY PROGRESSIVE
WITH FEW DRY PERIODS THROUGH NEXT WEEK.

&&

.AVIATION...COOL NORTHWEST FLOW WILL CONTINUE TO ALLOW FOR A
RELATIVELY UNSTABLE ATMOSPHERE TO SUPPORT SNOW SHOWERS FOR THE
TERMINALS THROUGH AT LEAST 24/0200Z. GUSTY WINDS ARE ALSO POSSIBLE
THOUGH NOT AS STRONG AS WEDNESDAYS EVENT. MODELS SUGGEST THE
POTENTIAL FOR GUSTS TO 20 KT AT BOTH KMSO AND KGPI AND TO 30 KT AT
KBTM ESPECIALLY WITH A PASSING SHOWER. MOUNTAIN OBSCURATIONS ARE
POSSIBLE THROUGH EARLY THIS EVENING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 9 AM MST THIS MORNING
     BUTTE/BLACKFOOT REGION...FLATHEAD/MISSION VALLEYS...
     MISSOULA/BITTERROOT VALLEYS...POTOMAC/SEELEY LAKE REGION...
     WEST GLACIER REGION.

ID...NONE.
&&

SHORT TERM...WHITMORE
LONG TERM....WHITMORE
AVIATION...NOBLE

In the hours before

Local storm report, Feb 23, 1:29 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
129 PM MST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     10 SE KALISPELL         48.09N 114.16W
02/22/2012                   FLATHEAD           MT   LAW ENFORCEMENT

            DOWNED POWER LINES

&&

ALLEGRETTO

Nearby

Winter Storm Watches in Montana, 2012Winter Storm Watches in Idaho, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.